Print this page    •   Back to Web version of article

Factors Affecting Early Discontinuation of Hepatitis C Therapy

By Sean R. Hosein

October 25, 2010

Hepatitis C virus (HCV) can invade the liver, damaging this organ. Prolonged liver damage can cause severe complications. In cases of co-infection with HIV the pace of this damage speeds up. HCV infection can also lead to the development of liver cancer.

Standard treatment for HCV infection is a combination of long-lasting interferon and the nuke ribavirin. However, because of side effects these drugs can be difficult to tolerate and may not always work.

Over the next several years less toxic and more effective anti-HCV drugs should become available, at least in high-income countries, and, in theory, this should mean more treatment options for co-infected people. Bear in mind that it will take several additional years for researchers to understand how best to use these new drugs. Moreover, they will likely have to be taken in addition to a backbone of interferon and ribavirin. This could potentially increase the likelihood of side effects or add to the burden of adherence.

Researchers in several high-income countries have found that some co-infected people who should receive therapy for HCV infection do not. It also appears that co-infected people seem to be more likely to discontinue HCV therapy prematurely. It is worth trying to resolve these issues before newer treatments become available. To investigate the issue of premature discontinuation of HCV therapy, researchers in New York City conducted a clinical trial. Their findings revealed some surprising results.


Study Details

The research team recruited 102 people; 41 were co-infected and the remainder HCV monoinfected. None of these volunteers had previously received therapy for HCV infection and their average profile at the start of the study was as follows:


Results

Overall, 78 participants began HCV therapy and 51 completed their course of therapy.

Researchers provided the following reasons for 26 participants who didn't complete their therapy:

Taking many factors into account, the researchers arrived at the following key factors based on statistical analysis which influence premature treatment discontinuation:

Importantly, being co-infected with HIV and HCV was not associated with premature discontinuation of HCV therapy.


What to Do?

About 68% of participants in this study had previously been diagnosed with mental health problems. The New York researchers suggest that in the future patients should be assessed for psychiatric and neurocognitive issues prior to initiating HCV therapy. If these are detected, patients should be given the support that they need. Such assessments should also be done while patients are receiving HCV therapy. The research team hopes that such steps would help to reduce premature discontinuation of HCV treatment and help more patients recover from this infection.

The research team also calls for more study of HCV-positive people of colour to determine what factors affect premature discontinuation of therapy in this population.


Reference

  1. Weiss J, Brau N, Head C, et al. Early discontinuation of HCV treatment is not predicted by HIV status but by lifetime psychiatric diagnosis, poorer attention/psychomotor speed, and non-white race/ethnicity. In: Program and abstracts of the 18th International Conference on AIDS, 18-23 July 2010, Vienna, Austria. Abstract MOPE0177.




This article was provided by Canadian AIDS Treatment Information Exchange. It is a part of the publication Treatment Update. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art59248.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.